Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 37, NWS Springfield, MO

March 19, 2020Cedar County, Dade County, Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 19, 2020, 4:43 AM CDT for Cedar County, Dade County, Lawrence County, Missouri. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 19, 2020, 4:43 AM CDT (09:43 UTC)
Expired
Mar 19, 2020, 5:30 AM CDT
In force
47 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, MO, Dade County, MO, Lawrence County, MO

The radar

The Springfield radar (KSGF), 50 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

526 
WUUS53 KSGF 190943
SVRSGF
MOC039-057-109-191030-
/O.NEW.KSGF.SV.W.0037.200319T0943Z-200319T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
443 AM CDT Thu Mar 19 2020

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cedar County in southwestern Missouri...
  Northwestern Lawrence County in southwestern Missouri...
  Dade County in southwestern Missouri...

* Until 530 AM CDT.

* At 442 AM CDT, a severe thunderstorm was located over Lockwood, or
  7 miles west of Greenfield, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Stockton Lake...                  Stockton State Park...
  Stockton...                       Greenfield...
  Lockwood...                       Dadeville...
  South Greenfield...               Arcola...
  Umber View Heights...             Bearcreek...
  Masters...                        Red Oak...
  Cane Hill...                      Arnica...
  Pennsboro...                      Neola...
  Meinert...                        Bona...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3729 9405 3730 9408 3740 9408 3778 9382
      3778 9363 3774 9363 3774 9361 3740 9362
      3717 9405
TIME...MOT...LOC 0942Z 230DEG 43KT 3738 9397 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Rothstein
3 follow-up statements
231 
WWUS53 KSGF 190952
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
452 AM CDT Thu Mar 19 2020

MOC109-191002-
/O.CAN.KSGF.SV.W.0037.000000T0000Z-200319T1030Z/
Lawrence MO-
452 AM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN LAWRENCE COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3745 9396 3778 9382 3778 9363 3774 9363
      3774 9361 3740 9362 3729 9383 3729 9392
TIME...MOT...LOC 0952Z 230DEG 43KT 3746 9385 

$$

MOC039-057-191030-
/O.CON.KSGF.SV.W.0037.000000T0000Z-200319T1030Z/
Cedar MO-Dade MO-
452 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN CEDAR AND CENTRAL DADE COUNTIES...

At 452 AM CDT, a severe thunderstorm was located near Greenfield,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Stockton...                       Greenfield...
Dadeville...                      South Greenfield...
Arcola...                         Umber View Heights...
Bearcreek...                      Masters...
Cane Hill...                      Arnica...
Pennsboro...                      Neola...
Bona...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3745 9396 3778 9382 3778 9363 3774 9363
      3774 9361 3740 9362 3729 9383 3729 9392
TIME...MOT...LOC 0952Z 230DEG 43KT 3746 9385 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Rothstein
114 
WWUS53 KSGF 191007
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
507 AM CDT Thu Mar 19 2020

MOC039-057-191030-
/O.CON.KSGF.SV.W.0037.000000T0000Z-200319T1030Z/
Cedar MO-Dade MO-
507 AM CDT Thu Mar 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHEASTERN CEDAR AND EASTERN DADE COUNTIES...

At 507 AM CDT, a severe thunderstorm was located near Fair Play, or
10 miles southeast of Stockton, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Stockton Lake...                  Stockton State Park...
Dadeville...                      Bearcreek...
Masters...                        Cane Hill...
Bona...                           

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3751 9382 3778 9363 3774 9363 3774 9361
      3740 9362 3734 9374 3740 9379
TIME...MOT...LOC 1007Z 230DEG 43KT 3758 9367 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

Rothstein
452 
WWUS53 KSGF 191020
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
520 AM CDT Thu Mar 19 2020

MOC039-057-191030-
/O.EXP.KSGF.SV.W.0037.000000T0000Z-200319T1030Z/
Cedar MO-Dade MO-
520 AM CDT Thu Mar 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CEDAR AND EASTERN
DADE COUNTIES WILL EXPIRE AT 530 AM CDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds are still possible with
this thunderstorm.

LAT...LON 3751 9382 3778 9363 3774 9363 3774 9361
      3740 9362 3734 9374 3740 9379
TIME...MOT...LOC 1020Z 230DEG 43KT 3768 9352 

$$

Rothstein

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 3:36 AM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Mar 19, 3:36 AM CDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
336 AM CDT Thu Mar 19 2020

.SHORT TERM...(Today and tonight)
Issued at 244 AM CDT Thu Mar 19 2020

Showers and thunderstorms were moving into southeast Kansas and
southwest Missouri early this morning as deep southwest mid level
has developed across the central US ahead of a large storm system
out west. A 50kt 850mb llj was pumping an abundant amount of
moisture (PW values 1.5in) into the area. A subtle mesoscale
convective vortex (MCV) was located just north of Vinita, Oklahoma
and was moving east/northeast towards the area. This will
continue to enhance the cluster of showers and thunderstorms this
morning as it moves northeast through the area. Rain rates will be
rather efficient (1 inch+ per hour). Soils are already saturated
and with flash flood guidance values low, the flash flood threat
is elevated and will be closely monitored this morning. The Flash
Flood Watch will remain in effect today for locations generally
south of Highway 54.

A second area of showers and thunderstorms southwest of Oklahoma
city will also continue to move northeast and will likely make it
up into the area by mid morning. Instability continues to increase
across the area and with the strong low level jet, could see a
strong to severe storm with damaging winds and small hail this
morning, however widespread severe weather is not expected with
this early morning activity. Some locally dense fog has developed
across south central Missouri however with the rain moving in,
visibilities should improve.

As we get into the mid to late morning time frame and beyond...
the upper level low will continue to move slowly northeast through
Colorado with a 120kt 300mb jet nosing into Oklahoma. Therefore
plenty of lift will continue to approach the area. Surface low
pressure across western Kansas will continue to deepen with gusty
southerly winds developing. The coverage of showers and storms
will likely begin to decrease by late morning however as
instability increases, storms may begin to become surface based,
especially heading into the afternoon hours. RAP model soundings
for areas along and east of US highway 65 this afternoon have
between 1000-2000 j/kg of ML CAPE along with 50-60kts of effective
bulk shear and mid level lapse rates around 7C/km. Therefore
supercells with large hail (up to golf balls) and damaging winds
will be possible. While the flow above 1 km is fairly
unidirectional, surface winds will at least initially be southerly
before veering southwesterly by afternoon, therefore there will
be a risk for tornadoes with SRH's around 250m2s2. At this time,
high res models generally point to two areas of concern. One area
being across the Truman Lake region with late morning storms
possibly becoming strong to severe as they exit our area to the
north. The other area being east of US Highway 65 and south of
Interstate 44 (south central Missouri). This region will have the
highest instability and shear for supercells. Storms will likely
be exiting the area by late evening (roughly 8-10pm ish). We will
be releasing a special balloon sounding today to assess the
atmosphere. A few scattered showers/storms will also be possible
overnight however not expecting those to be severe at this time.

Non thunderstorm southwest winds will gust up to 45mph today,
especially west of Springfield. Conditions will become close to
Wind Advisory criteria, however confidence was not quite high
enough to issue at this time. Temps will jump into the 70s, even
without much sun given the warm air advection. If clouds clear
quicker then highs could be too cool.

.LONG TERM...(Friday through Wednesday)
Issued at 244 AM CDT Thu Mar 19 2020

The actual cold front will move through during the early morning
hours Friday with cold air advection and perhaps some showers
occuring Friday morning/afternoon. Temps will be about 30 degrees
cooler on Friday with most places in the 40s. High pressure will
move north of the area Friday night and Saturday with a temps
Saturday morning in the upper 20s.

A quick moving system approaches Sunday, brining the next chance
of precip. Another shortwave approaches by Tuesday with more
rainfall. Active weather pattern continues next week as temps warm
some each day...

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Mar 18 2020

VFR conditions can be expected at the TAF sites for a few more
hours, becoming MVFR as showers and thunderstorms push into the
region during the early morning hours Thursday (07Z to 09Z). A
few instances of IFR conditions will be possible within heavier
thunderstorms. Expect this activity to stick around through the
middle morning hours before departing to our east. Meanwhile,
surface winds will be primarily out of the south through tonight
and tomorrow. Winds will gust at all TAF sites at 25 to 30 knots
all through the day on Thursday. Additionally, there will be LLWS
of 40 to 45 knots present into the early morning hours. A second
round of activity is expected Thursday afternoon into Thursday
evening, bringing an addition chance for showers and thunderstorms
during the early afternoon hours. As this system slides to the
east tomorrow evening, flight conditions will improve to VFR once
again.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for MOZ068>071-077>083-
     088>098-101>106.

KS...Flash Flood Watch through this evening for KSZ097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Perez
Hazardous weather outlook, Mar 19, 4:29 AM CDT, 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
429 AM CDT Thu Mar 19 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
429 AM CDT Thu Mar 19 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.
  Elevated fog risk.

DISCUSSION...

Showers and thunderstorms will continue to move through the area
this morning. Frequent cloud to ground lightning, wind gusts up
to 50 mph and small hail will be possible with the strongest
storms. Heavy rainfall leading to flooding of creeks, streams and
low water crossings will also be possible across the area as
multiple rounds of rainfall occur this morning. Areas of fog will
reduce visibilities to one mile at times across south central
Missouri this morning.

Strong to severe thunderstorms will then be possible from late
morning into the afternoon and early evening. While the entire
area has a chance for a severe storm, the highest chances look to
occur east of Highway 65 and south of Interstate 44. Damaging
winds, large hail to the size of golf balls and tornadoes will be
possible in the strongest storms. The tornado threat is limited at
this time and mainly confined to areas along and east of Highway
63 in the eastern Ozarks.

Southerly winds will become gusty by late morning and afternoon
with wind gusts of 35 to 45 mph possible, especially west of
Highway 65.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

 There is a slight chance for more thunderstorms early next week.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation will likely be needed today for flooding and
 severe reports.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Burchfield

In the hours before

Special weather statement, Mar 19, 3:29 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
329 AM CDT Thu Mar 19 2020

KSZ097-101-MOZ077-088-093-190930-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
329 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...EASTERN CRAWFORD...
BARTON...NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 430 AM CDT...

At 328 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Mineral to near Baxter Springs to near
Fairland. Movement was northeast at 60 mph.

Half inch hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Neosho...
Webb City...                      Prairie State Park...
Carl Junction...                  Lamar...
Baxter Springs...                 Frontenac...
Columbus...                       Galena...
Girard...                         Oronogo...
Seneca...                         Granby...
Carterville...                    Duquesne...
Arma...                           Sarcoxie...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 20 and 76.

LAT...LON 3767 9466 3767 9462 3765 9461 3764 9408
      3730 9408 3729 9405 3705 9406 3676 9452
      3677 9462 3700 9462 3700 9507 3725 9508
TIME...MOT...LOC 0828Z 221DEG 50KT 3727 9493 3705 9479 3681 9482

Rothstein
Special weather statement, Mar 19, 4:25 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Springfield MO
425 AM CDT Thu Mar 19 2020

MOZ066-067-077-078-088-089-093-094-191015-
Vernon MO-Cedar MO-Barton MO-Jasper MO-Dade MO-Newton MO-
St. Clair MO-Lawrence MO-
425 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARTON...NORTHEASTERN
NEWTON...CEDAR...NORTHERN LAWRENCE...SOUTHEASTERN VERNON...
SOUTHEASTERN ST. CLAIR...EASTERN JASPER AND DADE COUNTIES UNTIL 515
AM CDT...

At 424 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lamar to Diamond. Movement was northeast
at 50 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
these storms.

Locations impacted include...
Carthage...                       Neosho...
Stockton Lake...                  Stockton State Park...
Mount Vernon...                   Lamar...
Granby...                         Stockton...
Greenfield...                     Sarcoxie...
Lockwood...                       Jasper...
Diamond...                        Golden City...
Miller...                         Everton...
Carytown...                       Fidelity...
Dadeville...                      Jerico Springs...

This includes the following highways...
 Interstate 44 between mile markers 15 and 58.
 Interstate 49 between mile markers 36 and 73.

LAT...LON 3689 9438 3759 9432 3808 9351 3792 9352
      3791 9357 3783 9357 3783 9362 3781 9363
      3774 9363 3774 9361 3728 9363 3728 9361
      3716 9361
TIME...MOT...LOC 0924Z 227DEG 42KT 3750 9417 3699 9431

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:29 AM CDTSpecial Weather StatementSGFBarton, Jasper, Newton61 min
Mar 19, 3:53 AM CDTFlash Flood WarningSGFBarton, Jasper6 hr
Mar 19, 4:25 AM CDTSpecial Weather StatementSGFCedar, Dade, Jasper, Lawrence, Newton50 min
Mar 19, 5:04 AM CDTSpecial Weather StatementSGFChristian41 min
Mar 19, 5:11 AM CDTFlash Flood WarningSGFBarry, Christian, Stone12 hr
Mar 19, 5:17 AM CDTSpecial Weather StatementSGFHickory, Polk43 min
Mar 19, 5:33 AM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone6 hr
Mar 19, 6:29 AM CDTFlash Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 7:45 AM CDTRiver Flood WarningSGFPulaski61 hr
Mar 19, 7:45 AM CDTRiver Flood WarningSGFPhelps3 days
Mar 19, 8:12 AM CDTFlash Flood WarningSGFBenton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more4 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFCedar48 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFJasper54 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFJasper53 hr
Mar 19, 9:03 AM CDTRiver Flood WarningSGFStone54 hr
Mar 19, 9:56 AM CDTAreal Flood WarningSGFBarton, Jasper6 hr
Mar 19, 10:26 AM CDTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 4 more10 hr
Mar 19, 10:27 AM CDTSpecial Weather StatementSGFTaney48 min
Mar 19, 11:00 AM CDTFlash Flood WarningSGFBarry, Christian, Douglas, Ozark, Stone, Taney6 hr
Mar 19, 11:04 AM CDTRiver Flood WarningSGFJasper, Newton50 hr
Mar 19, 11:24 AM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone6 hr
Mar 19, 11:32 AM CDTSpecial Weather StatementSGFTaney43 min
Mar 19, 11:39 AM CDTAreal Flood WarningSGFBenton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more6 hr
Mar 19, 11:50 AM CDTSpecial Weather StatementSGFDouglas25 min
Mar 19, 12:18 PM CDTAreal Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 12:20 PM CDTSpecial Weather StatementSGFOzark40 min
Mar 19, 12:47 PM CDTSpecial Weather StatementSGFHowell28 min
Mar 19, 1:10 PM CDTSpecial Weather StatementSGFShannon50 min
Mar 19, 1:54 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Shannon, Texas6 hr
Mar 19, 3:54 PM CDTAreal Flood WarningSGFBarton, Jasper18 hr
Mar 19, 4:50 PM CDTRiver Flood WarningSGFPulaski22 hr
Mar 19, 4:59 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Ozark, Stone, Taney18 hr
Mar 19, 5:07 PM CDTAreal Flood WarningSGFBarry, Christian, Stone18 hr
Mar 19, 5:16 PM CDTAreal Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton17 hr
Mar 19, 6:12 PM CDTAreal Flood WarningSGFGreene, Webster, Wright17 hr
Mar 19, 6:33 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Hickory, Polk15 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.